Hail, Motley
- When
- June 15, 5:16 PM CST
- Where
- Motley County, 1 mi S of Northfield
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 34.266, -100.600
A National Weather Service cooperative observer reported quarter size hail near Northfield.
Scattered thunderstorms, including a few storms which exhibited supercell characteristics, impacted the Rolling Plains of west Texas during the late afternoon and evening hours of the 15th. These storms produced large hail as large as golfballs,|occasionally larger.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Scattered thunderstorms, including a few storms which exhibited supercell characteristics, impacted the Rolling Plains of west Texas during the late afternoon and evening hours of the 15th. These storms produced large hail as large as golfballs,|occasionally larger. Although no reports of significant damage were received, local authorities reported a few giant two inch diameter hail stones in Guthrie (King County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 15, 2:19 PM CST, 2 hours 57 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 319 PM CDT MON JUN 15 2009 .SHORT TERM... IT APPEARS THAT THE FORECAST MODEL THAT HAD THE WORST HANDLE ON EVOLUTION OF LOW LEVEL FEATURES WAS THE RUC...CURRENT SFC OBS AND MESOANALYSIS PRODUCTS SHOW THAT THE GFS/NAM ARE CLOSER TO REALITY. DRYLINE HAS CONTINUED TO MIX EAST INTO THE WESTERN SOUTH PLAINS AND WILL END UP ROUGHLY NEAR A LINE FOLLOWING US HIGHWAY 385...OR BROWNFIELD TO HART. ALREADY SAW AN INITIAL ROUND OF ACTIVITY TRY TO DEVELOP NEAR CHILDRESS INTO THE SERN TX PNHDL BUT THIS IS APPEARS TO NOT BE SFC-BASED LOOKING AT VIS SAT IMAGERY. STILL FEEL THE POTENTIAL EXISTS FOR CONVECTION TO DEVELOP...HOWEVER IT MAY DEVELOP A BIT FURTHER EAST THAN INITIALLY THOUGHT. ONE OTHER FACTOR NOT TAKEN INTO ACCOUNT EARLIER WAS EVAPORATION OF RAINFALL FROM YESTERDAY MAY LIMIT THE SFC HEATING SOMEWHAT WHICH COULD KEEP TEMPS JUST UNDER WHAT IS NEEDED FOR CONVECTIVE INITIATION. OPTED TO KEEP HIGHEST POPS ACROSS THE CENTRAL AND EASTERN ZONES WITH A MENTION OF SEVERE THROUGH TONIGHT. SHOULD SEE STORMS LINGER THROUGH SHORTLY AFTER ACROSS THE NRN ROLLING PLAINS. LOW TEMPS WILL DEPEND ON HOW MUCH MOISTURE WILL REMAIN OVER THE AREA BUT KEPT LOW 70S ACROSS THE SRN ROLLING PLAINS WITH LOW 60S NEAR THE STATE LINE WHERE DRIER AIR SHOULD BE IN PLACE. PRECIP CHANCES FOR TUESDAY WILL ONCE AGAIN DEPEND ON WHERE THE DRYLINE SETS UP AND ALL MODELS SHOW A WEAK S/W PUSHING OVER NE NM/SE CO. THIS SHOULD BE CLOSE ENOUGH TO HELP KEEP 700HPA TEMPERATURES FROM INCREASING TOO MUCH...THUS HELPING TO KEEP THE CAP FROM GETTING TOO STRONG. WILL ALSO HAVE TO SEE WHAT HAPPENS WITH CONVECTION TODAY AS OUTFLOW BOUNDARIES COULD PROVIDE ADDITIONAL FOCUS FOR STORM INITIATION TOMORROW AFTERNOON. JORDAN && .LONG TERM... UPPER SYNOPTIC PATTERNS CONTINUES TO DISPLAY SHORTWAVE TROUGHING/POSSIBLE CUT OFF LOW ACROSS THE WEST AND AN AMPLIFYING SUBTROPICAL RIDGE ACROSS MEXICO/TEXAS. PREVIOUS FORECAST HAVE INTRODUCED LOW POPS ACROSS THE WESTERN SOUTH PLAINS TUESDAY NIGHT/EARLY WEDNESDAY MORNING...AS THE WESTERN PERIPHERY OF THE SUBTROPICAL RIDGE MAINTAINS SOUTHWESTERLY ALOFT ACROSS THE SOUTH PLAINS...AND A SFC TROUGH DEVELOPS NEAR THE PANHANDLES. THUS...WITH THE DEVELOPMENT OF THE DRYLINE AND TEMPS NEARING THE 100 DEGREE MARK ON TUESDAY...DEEP BOUNDARY LAYER MIXING WILL COMMENCE AND A BOUNDARY FOR CONVECTION INITIATION COULD INDUCE ISOLATED/SCATTERED STORMS. THE UPPER SUBTROPICAL RIDGE IS PROGGED TO FURTHER AMPLIFY ACROSS THE SOUTH PLAINS WEDNESDAY THROUGH THURSDAY CREATING SUBSIDENCE/DRY AND WARM CONDITIONS. HOWEVER...COULD SEE ISOLATED STORMS ACROSS THE HIGH TERRAIN OF NEW MEXICO ALONG THE WESTERN PERIPHERY OF THE RIDGE. LATE THURSDAY/FRIDAY MORNING...MODEL GUIDANCE HINTS AT A SHORTWAVE TROUGH EJECTING OUT OVER THE CENTRAL ROCKIES AND FLATTENING THE SLIGHTLY EASTWARD PROPAGATING RIDGE. FURTHERMORE...A WEAK FRONTAL BOUNDARY SLIDES SOUTH INTO THE SOUTH PLAINS FRIDAY...WITH A FOCUS ACROSS THE THE FAR SOUTHEASTERN TEXAS PANHANDLE/NORTHEASTERN ZONES. THUS...WILL CONTINUE WITH PREVIOUS FORECAST THOUGHTS AND KEEP SLIGHT THUNDERSTORM CHANCES ACROSS THE AFOREMENTIONED AREA. FOR THE WEEKEND THROUGH MONDAY...THE RIDGE REBOUNDS WEST ACROSS THE SOUTH PLAINS INDUCING ISOLATED/SCATTERED STORMS ACROSS NEW MEXICO ALONG ITS WESTERN PERIPHERY. WITH TEMPS WELL INTO THE 90S...IT IS LIKELY THAT THE SOUTH PLAINS COULD SEE AN ISOLATED STORM OR TWO EACH AFTERNOON...HOWEVER...WILL LEAVE IT OUT DUE TO UNCERTAINTY ATTM. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 62 97 64 94 65 / 20 20 20 10 10 TULIA 59 96 65 93 67 / 30 20 20 10 10 PLAINVIEW 63 98 65 93 68 / 30 20 20 10 10 LEVELLAND 64 100 65 95 67 / 30 20 20 10 10 LUBBOCK 67 100 69 96 68 / 30 20 20 10 10 DENVER CITY 68 100 66 96 68 / 20 20 20 10 10 BROWNFIELD 68 101 65 97 68 / 30 20 20 10 10 CHILDRESS 69 101 73 100 72 / 40 10 10 10 10 SPUR 72 102 68 97 71 / 30 10 10 10 10 ASPERMONT 73 101 74 100 73 / 40 10 10 10 0 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 14/29
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 1136 AM CDT MON JUN 15 2009 TXZ021>044-161645- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 1136 AM CDT MON JUN 15 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...THIS AFTERNOON AND TONIGHT CONVECTIVE SCATTERED SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING AREAWIDE...ALTHOUGH MORE WIDESPREAD COVERAGE MAY OCCUR ALONG AND EAST OF A TULIA TO BROWNFIELD LINE. THE PRIMARY THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED THUNDERSTORMS WILL LIKELY DEVELOP TUESDAY AFTERNOON AND EVENING OVER THE WESTERN AND CENTRAL SOUTH PLAINS. A FEW STORMS MAY PRODUCE LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY AND TONIGHT. JORDAN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 348 PM CDT MON JUN 15 2009 TXZ023-152115- SWISHER TX- 348 PM CDT MON JUN 15 2009 ...STRONG THUNDERSTORM ACROSS SWISHER COUNTY... AT 346 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES WEST OF TULIA...MOVING NORTHEAST AT 30 MPH. ANOTHER STRONG THUNDERSTORM WAS LOCATED 10 MILES SOUTHWEST OF TULIA...ALSO MOVING NORTHEAST AT 30 MPH. SMALL HAIL IS EXPECTED WITH THESE STORMS. IF CAUGHT OUTSIDE...SEEK SHELTER INDOORS. STAY AWAY FROM WINDOWS. LAT...LON 3475 10173 3454 10148 3440 10183 3454 10197 TIME...MOT...LOC 2047Z 231DEG 27KT 3453 10181 JW
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
446 PM CDT MON JUN 15 2009
TXZ024-152215-
BRISCOE TX-
446 PM CDT MON JUN 15 2009
...STRONG THUNDERSTORM ACROSS BRISCOE COUNTY...
AT 444 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTH OF MACKENZIE RESERVOIR...OR ABOUT
15 MILES NORTHWEST OF SILVERTON...MOVING NORTHEAST AT 30 MPH.
SMALL HAIL IS EXPECTED WITH THIS STORM. IF CAUGHT OUTSIDE...SEEK
SHELTER INDOORS. STAY AWAY FROM WINDOWS.
BRIEF...STRONG WIND GUSTS UP TO 50 MPH ARE POSSIBLE NEAR THIS
THUNDERSTORM. MOVE TO A PLACE OF SAFETY IF THREATENING WEATHER
APPROACHES. STAY AWAY FROM WINDOWS.
LAT...LON 3471 10105 3454 10147 3475 10147 3476 10145
3475 10108
TIME...MOT...LOC 2145Z 244DEG 26KT 3466 10144
JORDANSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
511 PM CDT MON JUN 15 2009
TXZ036-037-042-152300-
DICKENS TX-CROSBY TX-GARZA TX-
511 PM CDT MON JUN 15 2009
...STRONG THUNDERSTORM ACROSS GARZA...CROSBY AND DICKENS COUNTIES...
AT 509 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM 7 MILES WEST OF KALGARY...OR ABOUT
15 MILES NORTHEAST OF POST...MOVING NORTHEAST AT 25 MPH. PERSONS ON
OR NEAR WHITE RIVER LAKE SHOULD BE PREPARED FOR THIS THUNDERSTORM TO
POSSIBLY MOVE OVER THE LAKE.
SMALL HAIL COULD DEVELOP WITH THIS STORM. IF CAUGHT OUTSIDE...SEEK
SHELTER INDOORS. STAY AWAY FROM WINDOWS.
BRIEF...STRONG WIND GUSTS ARE POSSIBLE NEAR THUNDERSTORMS. MOVE TO A
PLACE OF SAFETY IF THREATENING WEATHER APPROACHES. STAY AWAY FROM
WINDOWS.
LAT...LON 3330 10133 3345 10136 3371 10099 3342 10077
3339 10090 3339 10104 3336 10105
TIME...MOT...LOC 2209Z 236DEG 20KT 3339 10126
JORDANSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
548 PM CDT MON JUN 15 2009
TXZ031-032-152345-
MOTLEY TX-COTTLE TX-
548 PM CDT MON JUN 15 2009
...STRONG THUNDERSTORM ACROSS COTTLE AND MOTLEY COUNTIES...
AT 548 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES NORTHWEST OF MATADOR...MOVING EAST AT 30
MPH.
SMALL HAIL IS EXPECTED WITH THIS STORM. IF CAUGHT OUTSIDE...SEEK
SHELTER INDOORS. STAY AWAY FROM WINDOWS.
BRIEF...STRONG WIND GUSTS ARE POSSIBLE NEAR THUNDERSTORMS. MOVE TO A
PLACE OF SAFETY IF THREATENING WEATHER APPROACHES. STAY AWAY FROM
WINDOWS.
STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
LAT...LON 3393 10092 3410 10099 3432 10060 3432 10052
3404 10030
TIME...MOT...LOC 2248Z 250DEG 25KT 3404 10085
JORDANPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
616 PM CDT MON JUN 15 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0616 PM HAIL 1 S NORTHFIELD 34.27N 100.60W
06/15/2009 E1.00 INCH MOTLEY TX CO-OP OBSERVER
&&
EVENT NUMBER 00599
JDVThe Lubbock radar (KLBB), 131 km away, was scanning. The volume nearest the first event began at 23:16 UTC.
4 hail. Local standard time, as filed.
A National Weather Service cooperative observer reported quarter size hail near Northfield.
Multiple reports of large hail that ranged in size from pennies to golfballs were received from local law enforcement and fire department officials as a severe storm tracked north-northeastward from near Spur to Dickens. Initial reports indicated that penny and nickel size hail covered the ground in the Spur vicinity between 17:37 CST and 17:42 CST. A few of the hail stones, however, were reportedly as large as golfballs. The hail swath then spread northward along and just east of Texas Highway 70, where nickel size hail was reported in Dickens at 18:17 CST. No damage was reported.
The Paducah Fire Department reported quarter size hail along U.S. Highway 62/70 west of Paducah.
Law enforcement officials reported that half dollar to golfball size hail covered the ground in Guthrie. A few of the hail stones reportedly were as large as two inches in diameter. No significant damage was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 168493, 168496, 168498, 168503.